Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 151, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2018, 10:01 PM CDT for Douglas County, Osage County, Shawnee County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2018, 10:01 PM CDT (03:01 UTC)
- Expired
- Jun 20, 2018, 10:44 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 59 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 10:01 PM CDT | TSTM WND GST 60 | 4 Wnw Pauline, KS | CONFIDENT ESTIMATE OF 60 MPH. |
| Jun 20, 10:14 PM CDT | TSTM WND GST 78 | 1 Se Pauline, KS | ASOS RECORDED OBSERVATION. |
| Jun 20, 10:15 PM CDT | TSTM WND DMG | 1 Ene Berryton, KS | TREE LIMBS BLOWN DOWN. TIME ESTIMATED BASED ON RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
164
WUUS53 KTOP 210301
SVRTOP
KSC045-139-177-210400-
/O.NEW.KTOP.SV.W.0151.180621T0301Z-180621T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1001 PM CDT WED JUN 20 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Shawnee County in east central Kansas...
Southwestern Douglas County in east central Kansas...
Northeastern Osage County in east central Kansas...
* Until 1100 PM CDT.
* At 1001 PM CDT, severe thunderstorms were located along a line
extending from Topeka to near Auburn, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Topeka, Richland, Clinton, Clinton Lake, Pauline and Berryton.
This includes Kansas Turnpike between mile markers 170 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9532 3875 9545 3885 9569 3894 9583
3903 9572 3903 9558
TIME...MOT...LOC 0301Z 300DEG 31KT 3898 9572 3891 9576
HAIL...<.75IN
WIND...60MPH
$$
Cohen4 follow-up statements
016
WWUS53 KTOP 210311
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1011 PM CDT WED JUN 20 2018
KSC045-139-177-210400-
/O.CON.KTOP.SV.W.0151.000000T0000Z-180621T0400Z/
Shawnee-Douglas-Osage-
1011 PM CDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN SHAWNEE...SOUTHWESTERN DOUGLAS AND NORTHEASTERN
OSAGE COUNTIES...
At 1010 PM CDT, severe thunderstorms were located along a line
extending from near Berryton to 4 miles north of Carbondale, moving
southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Topeka, Richland, Clinton, Clinton Lake, Pauline and Berryton.
This includes Kansas Turnpike between mile markers 170 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9532 3875 9545 3885 9569 3894 9583
3903 9572 3903 9558
TIME...MOT...LOC 0310Z 294DEG 33KT 3896 9563 3889 9567
HAIL...<.75IN
WIND...60MPH
$$
Cohen992
WWUS53 KTOP 210321
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1021 PM CDT WED JUN 20 2018
KSC045-139-177-210400-
/O.CON.KTOP.SV.W.0151.000000T0000Z-180621T0400Z/
Shawnee-Douglas-Osage-
1021 PM CDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN SHAWNEE...SOUTHWESTERN DOUGLAS AND NORTHEASTERN
OSAGE COUNTIES...
At 1019 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Berryton to near Richland, moving
southeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...The automated weather observation at Forbes Field in Topeka
ASOS reported a 78 mph wind gust with this activity at 1014
PM CDT. This is a dangerous situation.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Southeastern Topeka, Richland, Clinton, Clinton Lake and Berryton.
This includes Kansas Turnpike near mile marker 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9532 3875 9545 3885 9569 3901 9565
3903 9558
TIME...MOT...LOC 0319Z 295DEG 36KT 3893 9552 3886 9556
HAIL...<.75IN
WIND...70MPH
$$
Cohen290
WWUS53 KTOP 210334
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1034 PM CDT WED JUN 20 2018
KSC139-177-210343-
/O.CAN.KTOP.SV.W.0151.000000T0000Z-180621T0400Z/
Shawnee-Osage-
1034 PM CDT WED JUN 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHAWNEE AND
NORTHEASTERN OSAGE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3875 9545 3877 9550 3901 9550 3896 9532
TIME...MOT...LOC 0333Z 298DEG 35KT 3887 9537 3880 9541
$$
KSC045-210400-
/O.CON.KTOP.SV.W.0151.000000T0000Z-180621T0400Z/
Douglas-
1034 PM CDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN DOUGLAS COUNTY...
At 1033 PM CDT, severe thunderstorms were located along a line
extending from Lone Star to near Globe, moving southeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Severe winds have been reported.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Clinton and Clinton Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3875 9545 3877 9550 3901 9550 3896 9532
TIME...MOT...LOC 0333Z 298DEG 35KT 3887 9537 3880 9541
HAIL...<.75IN
WIND...70MPH
$$
Cohen933
WWUS53 KTOP 210344
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1044 PM CDT WED JUN 20 2018
KSC045-210353-
/O.CAN.KTOP.SV.W.0151.000000T0000Z-180621T0400Z/
Douglas-
1044 PM CDT WED JUN 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DOUGLAS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Douglas County until 1130 PM CDT.
LAT...LON 3875 9545 3877 9550 3901 9550 3896 9532
TIME...MOT...LOC 0342Z 300DEG 31KT 3883 9528 3876 9532
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:49 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 20, 6:49 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Topeka KS 649 PM CDT Wed Jun 20 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 244 PM CDT Wed Jun 20 2018 The main synoptic cold front has passed east of the area sweeping the deeper gulf moisture east. The area remains in a somewhat unstable airmass this afternoon ahead of the next front that is now located across Nebraska closer to the developing upper low. Around 1000 j/kg of MLCAPE will be present this afternoon into the evening which could be sufficient for scattered showers and t-storms through sunset. Effective shear will increase to around 30kts and the unidirectional wind profile suggests any organized convection may be capable of producing gusty winds but at this point coverage would appear to be isolated. Once the diurnal storms diminish it should be mostly dry overnight before more showers invade the area from the north as the upper low deepens and drifts southward with time on Thursday. The center of the upper low should remain across MO placing the CWA in the western side of the circulation with some rain showers and breezy conds expected during the day especially north of I-70. Highs will be cooler than normal for a change with daytime temps in the 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 244 PM CDT Wed Jun 20 2018 The low will depart the area Thursday night leaving the area in quiet weather for a short time at least through Friday. The next shortwave in the northwest flow regime will approach the area Friday night. The 805mb WAA/ThetaE advection will be focused across southern KS where an MCS will likely form. We will be on the northern side of any complex and will keep modest precip chcs going for Friday night mainly across the southwest half of the area. A second shortwave will move across NE/IA on Saturday and will keep at least some chance for t-storms across the area Sat-Sat night although confidence in timing and location of any convection during the Sat-Sat night time frame is very low at this point. There is higher confidence in the upper pattern by early next week as another upper low emerges into the plains. Given the moisture and shear profiles this could bring us our next shot of more widespread severe weather potential sometime Monday into Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 641 PM CDT Wed Jun 20 2018 For the 00Z TAFs, continue to watch a small area of thunderstorms move into areas northwest of KMHK. Potential for storms to impact the terminal should occur before 02Z time frame. Do expect activity to begin to diminish in coverage after this point. Looks like wrap around showers and lower CIGS could make a run at the terminals around or shortly after sunrise. Have only gone with MVFR at the KTOP/KFOE terminals as this set up lends itself to setting up mostly north and east of KMHK toward the KTOP/KFOE terminals. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Drake
Hazardous weather outlook, Jun 20, 3:15 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 315 PM CDT Wed Jun 20 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-212015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 315 PM CDT Wed Jun 20 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated thunderstorms will be possible late this afternoon into this evening across the area. If any storms do develop they may be capable of producing strong damaging wind gusts. Any storms and severe risk will diminish after sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another storm system will take aim at the area early next week. This could bring a risk for severe storms to the area Monday into Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 20, 9:21 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
921 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND DMG 3 WNW WAMEGO 39.22N 96.37W
06/20/2018 POTTAWATOMIE KS TRAINED SPOTTER
EIGHT INCH TREE COMPLETELY BROKEN AND BLOWN
OVER.
&&
BDLocal storm report, Jun 20, 9:34 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
934 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND DMG 1 N WAMEGO 39.21N 96.31W
06/20/2018 POTTAWATOMIE KS PUBLIC
TREE LIMBS REPORTED DOWN IN WAMEGO WITH
WINDS SPEEDS ESTIMATED AT 60 MPH.
&&Special weather statement, Jun 20, 9:35 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Topeka KS 935 PM CDT WED JUN 20 2018 KSZ038-039-210315- Wabaunsee-Shawnee- 935 PM CDT WED JUN 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHAWNEE AND EAST CENTRAL WABAUNSEE COUNTIES UNTIL 1015 PM CDT... At 935 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles southeast of St. Marys to 3 miles southwest of Maple Hill. Movement was east at 40 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Topeka, Rossville, Silver Lake, Maple Hill, Willard and Pauline. This includes the following highways... Interstate 70 between mile markers 340 and 355. Kansas Turnpike between mile markers 170 and 178. LAT...LON 3916 9560 3889 9571 3903 9608 3921 9599 TIME...MOT...LOC 0235Z 289DEG 33KT 3916 9603 3905 9608 Cohen
Special weather statement, Jun 20, 9:38 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
938 PM CDT WED JUN 20 2018
KSZ054-055-210330-
Lyon-Osage-
938 PM CDT WED JUN 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE AND NORTHERN
LYON COUNTIES UNTIL 1030 PM CDT...
At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Bushong, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Allen and Admire.
This includes Kansas Turnpike between mile markers 142 and 152.
LAT...LON 3869 9635 3874 9635 3874 9612 3869 9585
3851 9589
TIME...MOT...LOC 0238Z 289DEG 33KT 3871 9630
CohenSpecial weather statement, Jun 20, 9:39 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
939 PM CDT WED JUN 20 2018
KSZ054-210330-
Lyon-
939 PM CDT WED JUN 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY UNTIL 1030 PM
CDT...
At 939 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Dunlap, moving southeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Emporia, Americus, Hartford and Neosho Rapids.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 125 and 134.
LAT...LON 3844 9635 3851 9635 3855 9631 3843 9595
3826 9595 3826 9596 3822 9596
TIME...MOT...LOC 0239Z 296DEG 31KT 3850 9638
CohenLocal storm report, Jun 20, 10:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND DMG 5 N MANHATTAN 39.25N 96.57W
06/20/2018 POTTAWATOMIE KS PUBLIC
ESTIMATED WIND SPEEDS OF 60 MPH OR HIGHER
FROM AN EMPLOYEE AT THE COUNTRY STAMPEDE
NORTH OF MANHATTAN. ONE RADIO TOWER HAD
FALLEN AND SEVERAL SECTIONS OF FENCE HAD
BLOWN OVER.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 64 min |
| Jun 20, 8:14 PM CDT | Special Weather Statement | TOP | Riley | 31 min |
| Jun 20, 8:28 PM CDT | Special Weather Statement | TOP | Nemaha | 32 min |
| Jun 20, 8:35 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 55 min |
| Jun 20, 8:38 PM CDT | Special Weather Statement | TOP | Geary | 37 min |
| Jun 20, 8:47 PM CDT | Special Weather Statement | TOP | Wabaunsee | 28 min |
| Jun 20, 8:56 PM CDT | Special Weather Statement | TOP | Jackson | 34 min |
| Jun 20, 9:07 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 42 min |
| Jun 20, 9:16 PM CDT | Special Weather Statement | TOP | Morris | 29 min |
| Jun 20, 9:19 PM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| Jun 20, 9:35 PM CDT | Special Weather Statement | TOP | Shawnee | 40 min |
| Jun 20, 9:38 PM CDT | Special Weather Statement | TOP | Lyon | 52 min |
| Jun 20, 9:39 PM CDT | Special Weather Statement | TOP | Lyon | 51 min |
| Jun 20, 9:47 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 46 min |
| Jun 20, 10:23 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 49 min |
| Jun 20, 10:28 PM CDT | Special Weather Statement | TOP | Coffey | 47 min |
| Jun 20, 10:40 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 36 min |
| Jun 20, 10:50 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 22 min |
| Jun 20, 10:53 PM CDT | Special Weather Statement | TOP | Anderson | 37 min |
| Jun 20, 10:54 PM CDT | Special Weather Statement | TOP | Franklin | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.